2. Our cooperation with EMA and the Syncope Centre at Frederiksberg Hospital
In the summer of 2013, we received quite a lot of reports of suspected adverse reactions after vaccination with the Gardasil HPV vaccine. The reports described long-term non-specific symptoms such as headache, dizziness, sensory impairment, fatigue etc. The majority of the patients had been assessed by their own doctor, in a hospital or by a specialist. In seven cases, the patients were diagnosed with Postural Orthostatic Tachycardia Syndrome (POTS), in many of the other cases the patients were not diagnosed.
Our reporting to EMA
We assessed that the reports could be a signal that POTS or symptoms suggestive of POTS could be an adverse reaction to Gardasil. In September 2013, we reported this signal to the European Medicines Agency (EMA). EMA is the relevant authority because the HPV vaccine is authorised by a Community Marketing Authorisation by the European Commission. This means that the Pharmacovigilance Risk Assessment Committee (PRAC) and the Committee for Medicinal Products for Human Use (CHMP) – two medical expert committees under EMA – are responsible for assessing the safety of the vaccine.
To report a signal means that we asked EMA to assess whether POTS may be an adverse reaction to Gardasil.
To provide EMA with the best possible basis for assessing the relationship between POTS and Gardasil, we began cooperating with the Syncope Centre at Frederiksberg Hospital in September 2013. The Syncope Centre is an expert division screening patients with fall episodes, sudden syncope and high blood pressure that is difficult to control; in addition, the Syncope Centre makes research in the autonomic nervous system. Several patients experiencing suspected adverse reactions to the HPV vaccine have been referred to the Syncope Centre for further screening.
We asked the Syncope Centre to make a report about the clinical findings related to the POTS diagnosis. We sent this report to EMA and subsequently we submitted more information about the reported cases of POTS.
In December 2014, EMA made a routine assessment of the safety of the HPV vaccine. The conclusion was that a relationship between POTS and Gardasil can neither be confirmed nor denied.
We maintain close contact with the Syncope Centre and have agreed that we will be informed of the research made by the Syncope Centre so that we can include any conclusions in the assessment of the HPV vaccine.